West Virginia, 2010High Wind in West Virginia, February 26, 2010
February 26, 2010 · NWS LWX · 4 events in 4 counties and zones
Low pressure moved into New England on the 25th and it rapidly intensified into the 26th as it remained nearly stationary. A strong pressure gradient between the strong low near New England and high pressure over the central part of the nation resulted in gusty winds.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved into New England on the 25th and it rapidly intensified into the 26th as it remained nearly stationary. A strong pressure gradient between the strong low near New England and high pressure over the central part of the nation resulted in gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 25, 9:58 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Feb 25, 9:58 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
958 PM EST THU FEB 25 2010
.SYNOPSIS...
LOW PRESSURE OFF THE SOUTHERN NEW ENGLAND COAST WILL CONTINUE TO
INTENSIFY TONIGHT AND MOVE EAST INTO NEW ENGLAND THROUGH THE END
OF THE WEEK. LOW PRESSURE WILL MEANDER ACROSS THE NORTHEAST STATES
THIS WEEKEND...BEFORE SLOWLY MOVING AWAY FROM NEW ENGLAND BY
MONDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
BUOY 44018...WHICH IS ABOUT 50 MI E OF NANTUCKET AND THE CLOSEST
OBSERVATION TO THE CENTER OF THE COASTAL LOW...SHOWS A SFC
PRESSURE OF 971 MB AT 02Z. THIS RAPIDLY DEEPING LOW HAS RESULTED
IN A STRENGTHENING PRESSURE GRADIENT BETWEEN HIPRES OVR THE UPPER
MIDWEST. THE PRESSURE GRADIENT AND WIND FIELD WILL CONTINUE TO
STRENGTHEN LATE THIS EVE AND OVRNGT AS THE LOW RETROGRADES ACROSS
SRN NEW ENGLAND. ACROSS THE FCST AREA...00Z LOCAL ARW4N WRF AND 18Z
GFS/NAM BUFKIT PROFILES SHOW THE POTENTIAL FOR ISOLATED 50 KT
GUSTS TO MIX DOWN TO THE SFC TOWARDS MIDNIGHT ESPECIALLY ACROSS
THE RIDGE TOPS. MORE COMMON 50 KT WIND GUSTS ARE EXPECTED LATE
TNGT INTO FRI MRNG BEFORE SLOWLY DIMINISHING THRUOUT THE AFTN FRI.
THEREFORE HIGH WIND WARNING REMAINS IN EFFECT THRU FRI AFTN.
BLIZZARD/WHITEOUT CONDITIONS HAVE BEEN REPORTED ACROSS THE WRN
SLOPES OF THE ALLEGHENY AND POTOMAC HIGHLANDS THIS EVE. BASED ON A
FEW REPORTS OF 8-10 INCHES ALREADY WITH THE HEAVIEST SNOW STILL
EXPECTED OVRNGT INTO FRI...HAVE INCREASED STORM TOTAL SNOWFALL
AMNTS TO 12-20 INCHES THRU FRI AFTN.
WINTER WEATHER ADVISORY WILL CONTINUE FOR THE BALTIMORE METRO AREA
WITH 1-3 INCHES THRU FRI MRNG. CANNOT RULE OUT AN ISOLATED 4 INCH
REPORT IN N-E HARFORD COUNTY. MOST OF THE ACCUMULATING SNOW IS
EXPECTED OVRNGT TNGT INTO FRI MRNG.
ELSEWHERE...OCCASIONAL LIGHT SNOW BANDS AND FLURRIES WILL MOVE
ACROSS THE REGION INCLUDING THE DC METRO. ACCUMULATIONS SHOULD BE
AN INCH OR LESS WITH MOST PLACES NOT PICKING UP MORE THAN A
DUSTING.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
UPSLOPE SNOW LOOKS TO CONTINUE FRI NGT AND INTO THIS WEEKEND. THE
BLIZZARD WRNG IS SET TO EXPIRE FRI AFTN BUT WINTER STORM WRNGS OR
ADVISORIES WILL MOST LIKELY NEED TO BE POSTED IN REPLACE.
PREVIOUS DISCUSSION...
AFTER SUNRISE FRI...LITTLE CHANGE IN THE STRENGTH OF THE WINDS
EXPECTED THROUGHOUT MUCH OF THE DAY. STRONG GUSTY WESTERLY WINDS
WILL BE UPON THE AREA /GUSTS 40-60 MPH - LIKELY AVERAGING IN THE
35-45 MPH RANGE - STRONGER GUSTS WILL BE MORE INTERMITTENT/. A
FAIRLY SATURATED SOIL FROM THE RECENT DAYS OF MELTING SNOW BECOMES
A CONCERN FOR DAMAGE FROM FALLING TREES...POWERLINES...ETC /IN
ISOLATED-LOCALIZED AREAS/. HIGHER ELEVATIONS WILL ESPECIALLY BE AT
RISK SINCE WINDS STRENGTH IN THE 1500-4000FT RANGE. LATEST NAM
GUIDANCE PAINTS A 60-70KT JET AT THE 850MB LEVEL THAT BASICALLY
TAKES RESIDENCE OVER THE CWA AFTER MIDNIGHT THU AND FINALLY
DISSIPATES BY LATE FRI AFTN-EVENING.
ONE FACTOR THAT MAY CUT-DOWN ON WIND INTENSITY /ESPECIALLY OF A
SUSTAINED NATURE/ WILL BE THE LARGE-SCALE MOISTURE CONTENT OF THE
LOWER ATMOSPHERE. A NEARLY SATURATED COLUMN THRU THE LOWEST FEW
THOU FT...WILL CUT-DOWN ON MIXING OF THE STRONGEST WINDS FROM THE
LOW LEVEL JET - THO CURRENTLY THERE ARE NEAR OVC SKIES AND SEVERAL
OBS HAVE RECENTLY COME IN W/ +35KT GUSTS - SO IT IS NOT OUT OF THE
QUESTION TO HAVE THESE STRONG WINDS ON FRI EVEN W/ THE HIGH
MOISTURE CONTENT.
A LATE-SEASON STORM SYSTEM SUCH AS THIS HAS SHOWN IN THE PAST
COUPLE OF DAYS TO BE MIXING IN WARMER AIR INTERMITTENTLY TO LOCALES
THAT HAVE DROPPED BELOW FREEZING - W/ FALLING SNOW. MORE OF THE SAME
FOR THE MID ATLC ON FRI. AS THE COASTAL LOW MAKES RESIDENCE OVER NYC
/FOR MUCH OF THE DAY FRI/ SEVERAL BANDS OF PRECIP WILL MOVE BACK SWD
TOWARD THE MID ATLC...MAKE A TREK ACROSS NJ/ERN PA AND INTO
DELMARVA. THE WRNMOST EXTENT OF THIS ACTIVITY IS EXPECTED TO PUSH
INTO EXTREME NERN MD...BASICALLY CUTTING OFF OVER THE WRN BALT
SUBURBS W/ OCCASIONAL LIGHT SNOW/FLURRIES PASSING DOWN INTO THE DC
AREA-N CNTRL MD. THEN IN A FAIRLY SHORT AMOUNT OF TIME...THE SYSTEM
OVERALL WILL QUICKLY LOSE MUCH OF IT/S ENERGY - AND THEREFORE MUCH
OF COASTAL AREA PRECIP WILL DISPERSE QUICKLY BY SUNSET FRI.
WINDS WILL ALSO BE AFFECTED BY THE RAPID DISSIPATION OF THE STORM
SYSTEM...DECREASING MORE INTO THE G20-30MPH RANGE INTO THE OVERNIGHT
HRS. UPSLOPE SNOW HOWEVER WILL CONTINUE FOR THE CNTRL APLCNS - FOR
SEVERAL DAYS IN FACT. A RELATIVELY SMALL SHORT WAVE TROF WILL
QUICKLY SWING AROUND THE SOUTHEAST...WELL SOUTH OF THE CUT-OFF LOW
/OVER NEW ENGLAND/. THIS FEATURE WILL ALSO INTENSIFY QUICKLY AS IT
CROSSES FLORIDA...AND SWINGS BACK NWD TOWARD THE UPPER LOW. THIS
WHOLE PROCESS WILL BASICALLY HAPPEN OVER THE WEEKEND...KEEPING A
BREEZY AND FAIRLY COLD /AND DRY E OF THE MTNS/ INTO EARLY NEX
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE UPPER LOW WILL MEANDER OVER NEW ENGLAND INTO MONDAY...KEEPING
BLUSTERY CONDITIONS OVER THE REGION THRU THE WEEKEND. POSSIBLY
ANOTHER ROUND OF LIGHT AND SCATTERED SNOW SHOWERS MOVING ACROSS THE
CWA W/ ONE OF THE UPPER TROF VORT MAX REGIONS SWINGING AROUND THE
BASE.
QUITE A CHANGE IN THE 12Z GFS W/ THE NEXT SYSTEM...TAKING AN UPPER
SHORTWAVE OVER THE CNTRL PLAINS AND TAKING IT WELL OFF THE
SE/FLORIDA COAST BY MID WEEK. THE ECMWF STILL HOLDING ONTO THE
SYSTEM BRUSHING THE SRNMOST PORTION OF THE AREA /THO JUST FAR
ENOUGH AWAY TO NOT HAVE PRECIP OVER THE AREA - NWD EXTENT OVER THE
VA TIDEWATER. ECM ALSO THEN BRINGS ANOTHER UPPER VORT OVER THE AREA
WHICH WOULD BE COLD/WINDY W/ SOME SCATTERED SNOW SHOWERS. THE GFS
SOLUTION BRINGS IN A WARMER-DRY UPPER RIDGE TO END THE WEEK.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
SNOW BANDS ARE EXPECTED TO WRAP AROUND TO KBWI/KMTN OVERNIGHT/FRIDAY
MORNING FOR A PERIOD OF IFR VSBYS. LOW CONFIDENCE IN THIS
OCCURRING AT KIAD/KDCA/KMRB...AND HAVE KEPT -SN OUT OF THESE HUBS.
SUSTAINED W-NW WINDS 15-25 KT WITH GUSTS AROUND 35 KT SO FAR THIS
EVE WILL INCREASE TO 20-30 KT WITH GUSTS 40-50 KT LATE TNGT THRU
ERY FRI AFTN. GUSTS WILL BEGIN TO TAPER- OFF A BIT FROM 18-00Z FRI BUT
STILL PEAK GUSTS WILL REACH NEAR 35KT.
GUIDANCE IS ALSO SHOWING A VERY SATURATED LOW LEVEL COLUMN- WHICH
MEANS LOW CIGS - AT LEAST A SOLID-BKN LAYER OF 2-3KFT CIGS FROM
FRI 12Z-SAT 00Z. WINDS WILL CONTINUE TO SLOWLY/GRADUALLY DECREASE
INTO THE 15-25KT RANGE OVERNIGHT FRI INTO EARLY SAT.
&&
.MARINE...
WIDESPREAD GALE CONDITIONS HAVE BEEN OBSERVED ACROSS THE WATERS
SO FAR THIS EVE. EXPECT WINDS TO GRADUALLY INCREASE LATE THIS EVE
AND MAY REACH MINIMAL STORM WARNING THRESHOLDS LATE TONIGHT/FRIDAY.
STORM WARNING GOES THRU FRI.
GALE CONDITIONS CONTINUE FOR MUCH OF THE DAY...SLOWING DECREASING
INTO SOLID SCA CONDITIONS FOR LATER FRI INTO THE OVERNIGHT HRS. THE
UPPER LOW CREATING THESE CONDITIONS WILL RESIDE OVER NEW ENGLAND
WELL INTO EARLY NEXT WEEK...SO INTERMITTENT SCA CONDITIONS POSSIBLE
THRU THE WEEKEND INTO MID NEXT WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HIGH WIND WARNING UNTIL 6 PM EST FRIDAY FOR DCZ001.
MD...HIGH WIND WARNING UNTIL 6 PM EST FRIDAY FOR MDZ003>007-009>011-
013-014-016>018-502.
WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR MDZ005>007-
011-014.
BLIZZARD WARNING UNTIL 6 PM EST FRIDAY FOR MDZ501.
VA...HIGH WIND WARNING UNTIL 6 PM EST FRIDAY FOR VAZ025>031-039-040-
042-051>054-501-502.
WIND ADVISORY UNTIL 6 PM EST FRIDAY FOR VAZ036>038-050-055>057.
BLIZZARD WARNING UNTIL 6 PM EST FRIDAY FOR VAZ021.
WV...HIGH WIND WARNING UNTIL 6 PM EST FRIDAY FOR WVZ050>053-055-502-
504.
BLIZZARD WARNING UNTIL 6 PM EST FRIDAY FOR WVZ054-501-503.
MARINE...STORM WARNING UNTIL 6 PM EST FRIDAY FOR ANZ530>543.
&&
KLEIN/PELOQUIN/GMSHazardous weather outlook, Feb 25, 10:51 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1051 PM EST THU FEB 25 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
261000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1051 PM EST THU FEB 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR NORTHEAST MARYLAND.
PLEASE REFER TO WBCWSWLWX FOR FURTHER DETAILS.
A HIGH WIND WARNING IS IN EFFECT ACROSS MUCH OF THE OUTLOOK AREA.
PLEASE REFER TO WBCNPWLWX FOR FURTHER DETAILS.
A STORM WARNING IS IN EFFECT ACROSS THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER WEATHER ADVISORY CONTINUES OVER NORTHEAST MARYLAND
UNTIL NOON FRIDAY.
THE HIGH WIND WARNING CONTINUES ON FRIDAY.
THE STORM WARNING REMAINS IN EFFECT FRIDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. GALE WARNINGS OR SMALL
CRAFT ADVISORIES MAY BE NECESSARY FRIDAY NIGHT ACROSS THE WATERS.
SMALL CRAFT ADVISORY CONDITIONS MAY ALSO OCCUR OVER THE BAY INTO
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER... SNOW
AND WIND REPORTS WOULD BE GREATLY APPRECIATED.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-261000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
1051 PM EST THU FEB 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A BLIZZARD WARNING IS IN EFFECT FOR THE WEST FACING SLOPES OF THE
HIGHLANDS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR CARROLL
COUNTY MARYLAND. PLEASE REFER TO WBCWSWLWX FOR FURTHER DETAILS.
A HIGH WIND WARNING IS ALSO IN EFFECT ACROSS MUCH OF THE OUTLOOK
AREA EXCEPT THE CENTRAL VIRGINIA FOOTHILLS WHERE A WIND ADVISORY
IS IN EFFECT. PLEASE REFER TO WBCNPWLWX FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE BLIZZARD WARNING CONTINUES THROUGH FRIDAY AFTERNOON FOR WEST
FACING SLOPES OF THE HIGHLANDS. THE WINTER WEATHER ADVISORY FOR
CARROLL COUNTY MARYLAND REMAINS IN EFFECT UNTIL NOON FRIDAY.
THE HIGH WIND WARNING CONTINUES ON FRIDAY ACROSS MUCH OF THE
OUTLOOK AREA EXCEPT THE CENTRAL VIRGINIA FOOTHILLS WHERE A WIND
ADVISORY REMAINS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SNOW AND
WIND REPORTS WOULD BE GREATLY APPRECIATED.
High Wind, Eastern Grant
- When
- February 26, 12:37 AM EST to 3:17 AM EST
- Where
- Eastern Grant forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.105, -79.196 (the zone’s center; the record gives no point)
Wind gusts between 60 and 67 mph were measured at Petersburg.
High Wind, Jefferson
- When
- February 26, 7:00 AM EST to 8:00 AM EST
- Where
- Jefferson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 39.308, -77.863 (the zone’s center; the record gives no point)
Wind gusts were estimated to be around 50 knots.
High Wind, Berkeley
- When
- February 26, 7:18 AM EST
- Where
- Berkeley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.464, -78.027 (the zone’s center; the record gives no point)
A wind gust of 50 knots was measured at Martinsburg.
High Wind, Morgan
- When
- February 26, 7:30 AM EST
- Where
- Morgan forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.560, -78.258 (the zone’s center; the record gives no point)
Two trees were down along Cold Run Valley Road near Berkeley Springs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Florida, February 26, 2010$8.9 million · 14 events
- High Wind in Vermont, February 26, 2010$305,000 · 50 kt wind · 12 events
- Tornado and Winter Storm in California, February 26 to 27, 2010$71,000 · EF0 · 8 events
- Winter Weather in Ohio, February 26 to 27, 201024 events
- Winter Weather in Kentucky, February 26 to 27, 201022 events
- Lightning Strike in Oklahoma, February 26, 2010$25,000 · 1 event
- Strong Wind in California, February 26, 2010$25,000 · 1 event
- High Wind and Strong Wind in Maryland, February 26, 2010$13,000 · 55 kt wind · 7 events
- Avalanche in Colorado, February 26, 20101 injured · 1 event
- High Wind and Strong Wind in Virginia, February 26, 2010$13,000 · 50 kt wind · 4 events
- Winter Storm in California, February 26 to 27, 20105 events
- Winter Weather in Indiana, February 26 to 27, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215775, 215778, 215777, 215776.